Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS St. Louis, MO

May 28, 2020Lincoln County, Montgomery County, Pike County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 28, 2020, 1:56 PM CDT for Lincoln County, Montgomery County, Pike County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 1:56 PM CDT (18:56 UTC)
Expired
May 28, 2020, 5:21 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MO, Montgomery County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:30 PM CDTFLASH FLOOD2 Ne Olney, MOEMERGENCY MANAGER REPORTED EVIDENCE OF FLASH FLOODING, DEBRIS ON ROADS. WATER HAD RECEDED BY THE TIME THE EMERGENCY MANAGER ACCESSED THE AREA. TIME IS ESTIMATED BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS53 KLSX 281856
FFWLSX
MOC113-139-163-290100-
/O.NEW.KLSX.FF.W.0012.200528T1856Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
156 PM CDT Thu May 28 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  West central Lincoln County in east central Missouri...
  Northeastern Montgomery County in east central Missouri...
  Southwestern Pike County in northeastern Missouri...

* Until 800 PM CDT Thursday.

* At 154 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen between 1230 pm and 150 pm. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Olney.

Additional rainfall amounts of an inch in a short period of time are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3921 9121 3911 9113 3902 9128 3912 9135

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

TES
1 follow-up statement
059 
WGUS73 KLSX 282221
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
521 PM CDT Thu May 28 2020

MOC113-139-163-282230-
/O.CAN.KLSX.FF.W.0012.000000T0000Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MO-Montgomery MO-Pike MO-
521 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LINCOLN...NORTHEASTERN
MONTGOMERY COUNTIES IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE
COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED...

Emergency manager has reported that flood waters have receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3921 9121 3911 9113 3902 9128 3912 9135

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:57 PM CDT, 59 minutes earlier.

Area forecast discussion, May 28, 12:57 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT Thu May 28 2020

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 339 AM CDT Thu May 28 2020

There are a couple of items to note first thing this morning. The
first has to deal with fog potential, largely concerning sections
of central Missouri. Surface analysis continues to reflect a
stationary boundary that stretches north to south through interior
sections of the state. Consequently, weak moisture convergence
resides along this area with calm/light winds and low dewpoint
depressions. Fog has become locally dense in some sections of the
state, but has largely been lighter/more transient over Jefferson
City and Columbia. Therefore, we continue to monitor any trends
and held off on any headlines for now.

The second item continues to be the closed upper low that has
plagued the region with shower and thunderstorm activity over the
last few days. It has not made much progress over the last 12
hours. Water vapor imagery shows the system continuing to rotate
near the Oklahoma/Arkansas border this morning with scatter
showers and a few embedded thunderstorms rotating around it. A few
of these storms have produced hail west of Poplar Bluff overnight,
rapidly weakening with northward movement. While a couple of
thunderstorms are possible, much of the activity should remain in
the form of showers through the mid-morning hours.

As we head into the afternoon, there is some hint that clouds may
break to allow an occasional peek of sunshine. This will run well
ahead of a cold front and well within a moisture rich and
unstable air mass. While the NAM is very aggressive with
instability (2000+ J/Kg), the HREF SBCAPE probabilities lean
toward more realistic values of 1000-1500 J/kg over a broad area.
This is expected to lead to scattered showers and thunderstorms
through the early afternoon and evening. Given weak shear and high
PWATs pushing 1.5 in., much of the impact will be related to
general thunderstorm threat and locally heavy rain.

Meanwhile, forcing along the cold front will ignite showers and
thunderstorms from Kansas City though north-central Missouri. The
upper low begins to open and finally makes northeast progress
overnight. The front shifts southeast late this evening and
overnight. Storms along the front will likely weaken with showers
pushing into far southeast Missouri and the eastern sections of
the forecast area. Expect showers to move east around mid-morning
Friday with moist air being replace by lower dewpoints,
comfortable temperatures in the 70s and ample sunshine.

Maples

.LONG TERM...  (Friday Night through Wednesday)
Issued at 339 AM CDT Thu May 28 2020

Ensemble means and deterministic solutions continue to point to a
dry and pleasant start to the period. A strengthening surface high
near the Canadian border will build south and elongate underneath
the eastern periphery of a longwave ridge to the west. The pattern
doesn't change too much between Saturday and Sunday, resulting in
low dewpoints with high temperatures in the low to mid-70s.

As mentioned in the prior update, there is a caveat to the otherwise
exceptional weekend. Guidance continues to show the potential for
upper level shortwave energy tracking around the northern periphery
of the upper ridge. This could lead to thunderstorm potential over
the plains, some of which could make it into northwest Missouri late
Saturday into Sunday. This will continue to be something to watch
for late Saturday into Sunday with just slight chances for showers
and weakening thunderstorms introduced to the northwest CWA Saturday
night.

Ensemble spread is fairly thin even into next week with some small,
but notable differences in the GFS/ECM. The upper ridge axis
continues to lean eastward into the plains from Monday through
Wednesday, pushing the general storm track to the north. Surface
high pressure becomes positioned into the Ohio Valley with south and
southwesterly surface flow taking over through the region. The ECM
favors a stronger and broader longwave upper ridge, as the GFS seems
to be slightly less so (593 vs 590, respectively). Either of the
solutions would validate warming MOS trends with temperatures going
from well into the 70s Monday to the upper 80s to near 90 Tuesday
and Wednesday. Current forecast temps may be a touch too cool for
this two day stretch, pending any high cloud potential from
thunderstorm activity which should largely stay north.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu May 28 2020

Scattered thunderstorms have developed across eastern Missouri and
parts of southwest IL, and the metro St. Louis terminals will
have the biggest potential for thunder impacts this afternoon.
Currently the size of individual storms is small so pinning down a
time they will impact a terminal is difficult and have opted for
either VCTS or a short TEMPO group for now.

Showers will be the more dominant precipitation impacting KCOU
and KUIN this afternoon and evening with a lesser threat of
thunderstorms, however MVFR flight conditions should largely
dominate at these locations.

Overall the thunder threat should diminish after 01-02z. A band of
stratus with an advancing cold front will move into eastern MO and
west central IL near 05z and then should depart by 11z or so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

SPECIFICS FOR KSTL:

Scattered thunderstorms have developed across eastern Missouri,
and gauging the direct impact to KSTL is difficult to pin down
given their small size until they congeal. I have opted for VCTS
for now and will amend accordingly.

Overall the thunder threat should diminish after 01-02z with
showers at times this evening. A band of stratus associated with
an advancing cold front will move into the terminal near 05z
bringing MVFR flight conditions, and then should depart by 11z or
so.

Northwest winds gusting up to 20 kts will dominate on Friday with
VFR flight conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 4:18 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
418 AM CDT Thu May 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
418 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is chance for thunderstorms today with thunderstorms more
likely this afternoon into tonight.

Major flooding is occurring or forecast along the Illinois River
above Hardin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for thunderstorms over portions of
northeast Missouri Saturday night and sections of northeast Missouri
and west-central Illinois again Sunday night.

There is a slight chance for thunderstorms over much of the area
late Wednesday.

Major flooding is occurring or forecast along the Illinois River
above Hardin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Local storm report, May 28, 10:09 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          2 WSW POSEY             38.52N 89.39W
05/27/2020                   CLINTON            IL   PUBLIC

            SHORT-LIVED TORNADO OBSERVED BY SEVERAL
            INDIVIDUALS AT A DISTANCE. TIME AND LOCATION
            ESTIMATED FROM REPORTS AND RADAR.

&&
Local storm report, May 28, 1:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
05/28/2020  M1.08 INCH       MADISON            IL   PUBLIC

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:48 PM CDTRiver Flood WarningLSXReynolds14 hr
May 27, 8:31 PM CDTRiver Flood WarningLSXSaint Charles, Saint Louis7 days
May 28, 9:53 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXFranklin, Warren5 days
May 28, 9:53 AM CDTRiver Flood WarningLSXCole, Osage5 days
May 28, 11:02 AM CDTRiver Flood WarningLSXMarion22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXPike22 days
May 28, 11:02 AM CDTRiver Flood WarningLSXPike24 days
May 28, 11:02 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis7 days
May 28, 3:53 PM CDTFlash Flood WarningLSXPike, Ralls3 hr
May 28, 5:28 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington32 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.